Kansas, 2011

Hail and Damaging Winds in Kansas, May 24, 2011

May 24, 2011 · NWS EAX · 7 events in 2 counties and zones

A dissipating line of thunderstorms moved through the area, during the late evening hours of May 24, 2011. There were several reports of hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A dissipating line of thunderstorms moved through the area, during the late evening hours of May 24, 2011. There were several reports of hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 5:45 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, May 24, 5:45 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT TUE MAY 24 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/413 PM CDT TUE MAY 24 2011/
MAIN CHALLENGE FOR THIS FORECAST CENTERS ON POTENTIALLY SIGNIFICANT
SEVERE LINE OF STORMS THIS EVENING/TONIGHT.

TONIGHT:

A POWERFUL UPPER LEVEL STORM SYSTEM EJECTING INTO THE SOUTHERN
PLAINS WILL SPAWN A WIDESPREAD CLASSIC PLAINS OUTBREAK THIS
AFTERNOON AND THIS EVENING. HIGH RESOLUTION CONVECTIVE MODELS AS WELL
AS LOWER RESOLUTION NAM AND GFS MODELS ALL INDICATE A CONGEALING OF
THE KS AND OK STORMS INTO A QUASI-LINEAR SYSTEM AND RACE IT THROUGH
THE FORECAST AREA LATE THIS EVENING AND TONIGHT. A SIGNIFICANT
CONCERN HOWEVER IS THE ONGOING CONVECTIVE CLUSTER MOVING THROUGH
CENTRAL MO AND A LARGE AREA OF STRATO CUMULUS LIMITING OUR AVAILABLE
INSTABILITY. NONE-THE-LESS...THINK THAT LARGE SCALE FORCING FROM THE
POWERFUL UPPER WAVE AND VERY STRONG MOISTURE TRANSPORT INTO THE
REGION WILL ALLOW FOR A MODERATELY UNSTABLE AIRMASS TO EXIST FOR THE
STORMS TO WORK WITH. LOW LEVEL WINDS SHOULD INCREASE DRAMATICALLY
THIS EVENING WHICH WILL INCREASE THE LOW LEVEL SHEAR AS THE SYSTEM IS
WORKING EAST. MUCH OF THE SHEAR LOOKS CONFINED TO THE LOWER LEVELS AS
WELL WHICH COMBINED WITH HIGH LOW LEVEL HELICITY VALUES SHOULD RESULT
IN A PERSISTENT TORNADO RISK EMBEDDED WITHIN THE LINE AS THE LINE
MOVES THROUGH. SO WHILE THE ENTIRE LINE MAY BE ABLE TO PRODUCE
DAMAGING WINDS EMBEDDED MESOVORTEX TORNADOES ARE A DISTINCT
POSSIBILITY THROUGH THE DURATION OF THE EVENT AS IT IS MOVING THROUGH
OUR FORECAST AREA.

WEDNESDAY:

THE THREAT FOR SEVERE WEATHER APPEARS TO BE INCREASING FOR WEDNESDAY
AFTERNOON AS THE COLD CORE UPPER LOW VENTURES INTO EASTERN KANSAS
BY THE AFTERNOON HOURS. MODELS SHOW AN OCCLUDED BOUNDARY EMANATING
FROM THE SURFACE LOW ALSO IN EASTERN KANSAS DRAPED ACROSS THE
NORTHERN HALF OF THE FORECAST AREA. STRONG CONVERGENCE ON THE
BOUNDARY...MODEST LOW LEVEL INSTABILITY WITH AN EASTERLY COMPONENT TO
THE SURFACE WINDS ENHANCING LOW LEVEL HELICITY SHOULD SUPPORT A COLD
CORE UPPER LOW TORNADO RISK. HAVE MENTIONED THIS IN THE AFTERNOON HWO
ISSUANCE. GIVEN THE MORE DIURNAL NATURE TO THESE EVENTS ANY SEVERE
THREAT SHOULD DIMINISH BY EARLY EVENING AS THE LOW LEVELS BEGIN TO
STABILIZE ERODING THE LOW LEVEL CAPE. OF COURSE THIS IS HIGHLY
DEPENDENT ON HOW TONIGHTS CONVECTION EVOLVES BUT CONFIDENCE IS HIGH
ENOUGH ON THE PATTERN TO WARRANT MENTIONING THE RISK.

THURSDAY:

THE UPPER SYSTEM AND ASSOCIATED SURFACE LOW SHOULD BE EXITING THE
AREA LEAVING A SEASONALLY COOL AIRMASS BEHIND WITH RELATIVELY STRONG
NORTHWESTERLY WINDS. HIGHS SHOULD NOT MAKE IT OUT OF THE MID 60S
ACROSS THE FORECAST AREA AS CLOUDS AND PRECIPITATION MOVE AWAY.

FRIDAY - MONDAY:

WITH THE PRIMARY FOCUS ON THE FIRST FEW PERIODS FOLLOWED CONSENSUS
MODELS CLOSELY. HOWEVER THE PATTERN MAY CONTINUE TO BE ACTIVE AS
WESTERLY TO SOUTHWESTERLY FLOW CONTINUES.

CDB

&&

.AVIATION...

FOR THE 00Z TAFS...BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS
MOVING INTO EASTERN KS WILL PASS ACROSS THE TERMINALS EARLY THIS
EVENING. WHILE LARGE HAIL AND STRAIGHT LINE DAMAGING WINDS ARE THE
MOST LIKELY SEVERE THREATS WILL NEED TO BE AWARE THAT LOW LEVEL
WINDS ARE EXPECTED TO INCREASE OVER WEST CENTRAL MO WHICH WOULD
INCREASE POTENTIAL FOR ROTATING STORMS.

SHORT RANGE MODELS ALSO SUGGEST A SECOND WAVE OF STORMS WILL AFFECT
THE TERMINALS AFTER MIDNIGHT AND GIVEN LATEST UPSTREAM RADAR TRENDS
THIS LOOKS QUITE REASONABLE. SHOULD BE A LULL IN STORMINESS FROM
PRE-DAWN HOURS THROUGH MOST OF WEDNESDAY MORNING WITH MVFR CEILINGS
MOST LIKELY.

SCATTERED AFTERNOON SHOWERS WITH ISOLATED THUNDERSTORMS EXPECTED
ACROSS EAST CENTRAL KS AND WEST CENTRAL MO AS PRIMARY PORTION OF
UPPER SYSTEM APPROACHES THE TERMINALS.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 24, 6:08 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT TUE MAY 24 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
708 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO EASTERN KANSAS WILL
MOVE THROUGH NORTHWEST AND WEST CENTRAL MISSOURI DURING THE EVENING
HOURS. SEVERAL NEGATIVE PARAMETERS FOR SEVERE WEATHER DEAL WITH A
STABLE AIRMASS LEFT OVER FROM THUNDERSTORM COMPLEX EARLIER THIS
AFTERNOON. THE APPROACHING LINE OF THUNDERSTORMS WILL BE ENTERING
THIS STABLE AIRMASS SHORTLY. HOWEVER...SHORT RANGE MODELS HAVE BEEN
CONSISTENTLY RAMPING UP THE SOUTHERLY LOW LEVEL WIND FIELDS WHICH
WILL INCREASE THE LOWE LEVEL HELICITY AND O-3 KM SHEAR. SO WE ARE
LOOKING AT A BALANCING ACT OF PARAMETERS. WITH THIS IN MIND CURRENT
THINKING IS ISOLATED SEVERE THREAT WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREATS. HOWEVER...CANNOT ENTIRELY RULE OUT TORNADIC
THREAT OVER WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS THIS EVENING.
THE BAND OF THUNDERSTORMS WILL LIKELY TRACK ACROSS THE ENTIRE
FORECAST AREA WITH THE SEVERE THREAT MUTED OVER THE EASTERN HALF OF
THE FORECAST AREA.

A SECOND BAND OF THUNDERSTORMS IS EXPECTED TO MOVE INTO NORTHWEST AND
WEST CENTRAL MISSOURI AND EASTERN KANSAS AFTER MIDNIGHT...WITH THIS
ACTIVITY TRACKING ACROSS THE REST OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL PERSIST THROUGH WEDNESDAY EVENING. BY
WEDNESDAY AFTERNOON...AS THE UPPER LEVEL STORM SYSTEM MOVES OVER
EASTERN KANSAS...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE. THE MAIN HAZARDS WITH THE STRONGEST STORMS WILL BE FROM
LARGE HAIL AS WELL AS ISOLATED TORNADOES. THUNDERSTORMS WILL
DIMINISH SOON AFTER SUNSET AS COLDER AIR BEGINS TO DOMINATE THE
SYSTEM.

ALTHOUGH PRECIPITATION EVENTS WILL BE SCATTERED AND NOT CONTINUOUS
FOR THE NEXT SEVERAL DAYS...LOCALLY HEAVY RAINFALL...ESPECIALLY IN
THUNDERSTORMS...WILL LIKELY DEVELOP. TOTAL RAINFALL ACCUMULATIONS
THROUGH THE MIDDLE OF THE WEEK MAY EXCEED SEVERAL INCHES IN SOME
LOCATIONS ACROSS THE OUTLOOK AREA. THIS WILL INCREASE THE THREAT FOR
LOCALIZED FLASH FLOODING...AND WILL LIKELY PUSH SOME STREAMS AND
RIVERS INTO FLOOD THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING MAINLY OVER
WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS. SPOTTER ACTIVATION MAY
BE NEEDED WEDNESDAY AFTERNOON.

MJ

In the hours before

Local storm report, May 24, 5:39 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
639 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     HAIL             SPRING HILL             38.74N 94.82W
05/24/2011  E0.75 INCH       JOHNSON            KS   PUBLIC

0943 AM     HAIL             LANCASTER KS            39.57N 95.30W
05/24/2011  E1.75 INCH       ATCHISON           KS   TRAINED SPOTTER

1120 AM     HAIL             LANCASTER KS            39.57N 95.30W
05/24/2011  E1.75 INCH       ATCHISON           KS   TRAINED SPOTTER

1217 PM     HAIL             ST JOSEPH               39.76N 94.85W
05/24/2011  E0.50 INCH       BUCHANAN           MO   TRAINED SPOTTER

1235 PM     TSTM WND GST     PLATTE CITY             39.36N 94.78W
05/24/2011  E50.00 MPH       PLATTE             MO   TRAINED SPOTTER

1235 PM     TSTM WND DMG     PLATTE CITY             39.36N 94.78W
05/24/2011                   PLATTE             MO   TRAINED SPOTTER

            1-2 INCH BRANCHES DOWN IN PLATTE CITY

1235 PM     HAIL             PLATTE CITY             39.36N 94.78W
05/24/2011  E0.75 INCH       PLATTE             MO   TRAINED SPOTTER

1245 PM     TSTM WND GST     2 NW HOLT               39.47N 94.37W
05/24/2011  E60.00 MPH       CLINTON            MO   TRAINED SPOTTER

1246 PM     HAIL             WEATHERBY LAKE          39.24N 94.70W
05/24/2011  E0.75 INCH       PLATTE             MO   PUBLIC

            PENNY SIZE HAIL REPORTED

1248 PM     HAIL             NORTH KANSAS CITY       39.13N 94.56W
05/24/2011  E0.75 INCH       CLAY               MO   NWS EMPLOYEE

            WINDS 50 MPH

1249 PM     HAIL             SMITHVILLE              39.38N 94.57W
05/24/2011  E0.75 INCH       CLAY               MO   LAW ENFORCEMENT

            ALSO ESTIMATED WINDS GUSTING UP TO 45 MPH.

1250 PM     TSTM WND GST     SMITHVILLE              39.38N 94.57W
05/24/2011  E60.00 MPH       CLAY               MO   TRAINED SPOTTER

1250 PM     HAIL             SMITHVILLE              39.38N 94.57W
05/24/2011  E1.00 INCH       CLAY               MO   TRAINED SPOTTER

1257 PM     TSTM WND GST     NORTH KANSAS CITY       39.14N 94.56W
05/24/2011  E60.00 MPH       CLAY               MO   PUBLIC

1257 PM     TSTM WND GST     5 NW LIBERTY            39.29N 94.49W
05/24/2011  E50.00 MPH       CLAY               MO   TRAINED SPOTTER

0100 PM     HAIL             LIBERTY                 39.24N 94.42W
05/24/2011  E0.75 INCH       CLAY               MO   CO-OP OBSERVER

0103 PM     HAIL             GLADSTONE               39.21N 94.56W
05/24/2011  E1.00 INCH       CLAY               MO   PUBLIC

0112 PM     HAIL             EXCELSIOR SPRINGS       39.35N 94.23W
05/24/2011  E0.88 INCH       CLAY               MO   TRAINED SPOTTER

0115 PM     HAIL             2 S WOODS HEIGHTS       39.31N 94.16W
05/24/2011  E0.75 INCH       RAY                MO   TRAINED SPOTTER

            ALSO 35 TO 40 MPH WINDS

0115 PM     HAIL             EXCELSIOR SPRINGS       39.34N 94.23W
05/24/2011  E1.50 INCH       CLAY               MO   TRAINED SPOTTER

0136 PM     TSTM WND GST     RICHMOND                39.28N 93.97W
05/24/2011  E50.00 MPH       RAY                MO   PUBLIC

&&

GAMIS
Special weather statement, May 24, 7:22 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
822 PM CDT TUE MAY 24 2011

KSZ025-102-250145-
ATCHISON KS-DONIPHAN KS-
822 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
ATCHISON COUNTIES UNTIL 845 PM CDT...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
CIRCLEVILLE TO DENISON TO OZAWKIE TO 6 MILES SOUTH OF MCLOUTH...AND
MOVING NORTH AT 35 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ATCHISON...MUSCOTAH...EFFINGHAM...LANCASTER...ARRINGTON...
  CUMMINGS...FARMINGTON...HURON AND DONIPHAN.

LAT...LON 3966 9556 3966 9534 3974 9535 3974 9534
      3968 9506 3958 9509 3958 9511 3956 9511
      3950 9509 3942 9517 3942 9557
TIME...MOT...LOC 0122Z 188DEG 33KT 3947 9593 3942 9567
          3933 9545 3915 9521

21
Special weather statement, May 24, 8:13 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
913 PM CDT TUE MAY 24 2011

KSZ057-103-105-250245-
JOHNSON KS-LEAVENWORTH KS-MIAMI KS-
913 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND WESTERN MIAMI
COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHERN LEAVENWORTH COUNTY IN
NORTHEAST KANSAS UNTIL 945 PM CDT...

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTROPOLIS TO
RANTOUL...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PAOLA...EDGERTON...SPRING HILL...GARDNER...DE SOTO...OLATHE...
  LINWOOD...HILLSDALE...WAGSTAFF...CHILES...CLEARVIEW CITY...RENO AND
  CLARE.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-35 BETWEEN MILE MARKERS 200 AND 220.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3847 9507 3898 9506 3898 9508 3895 9508
      3898 9516 3896 9517 3896 9519 3914 9518
      3903 9491 3899 9491 3902 9489 3901 9486
      3881 9465 3839 9500
TIME...MOT...LOC 0213Z 206DEG 43KT 3877 9524 3866 9511
          3856 9507

21

The radar

The Pleasant Hill radar (KEAX), 65 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Johnson

When
May 24, 8:23 PM CST
Where
Johnson County, 0.88 mi SW of Edgerton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.760, -95.010

Hail, Johnson

When
May 24, 8:35 PM CST
Where
Johnson County, 0.88 mi SE of Olathe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.870, -94.810

Hail, Johnson

When
May 24, 8:42 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
38.890, -94.810

Hail, Johnson

When
May 24, 8:45 PM CST
Where
Johnson County, 2.26 mi WSW of Lackmans
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.920, -94.810

Thunderstorm Wind, Johnson

When
May 24, 8:46 PM CST
Where
Johnson County, 1.28 mi WSW of Cedar
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.970, -94.950

Thunderstorm Wind, Leavenworth

When
May 24, 8:58 PM CST
Where
Leavenworth County, Leavenworth
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.320, -94.920

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Leavenworth

When
May 24, 9:06 PM CST
Where
Leavenworth County, 1.27 mi WNW of Leavenwrth Sherman A
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.380, -94.950

Thunderstorm wind gusts were estimated up to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308982, 308983, 308984, 308985, 308986, 308987, 308988.